Sedatives

Sedatives are medications that are commonly prescribed for sleeping difficulty and anxiety. These include benzodiazepines (e.g., Xanax, Valium), barbiturates, and other sleeping pills (e.g., Ambien). They function by slowing down the central nervous system and have an addictive component. Sedative abuse is a common health problem worldwide, particularly with benzodiazepines. Teenagers who use sedatives are more likely to abuse them in adulthood.

 

Signs and symptoms of sedative abuse

 

Patients may typically present with the following:

 

  • Slurred or slow speech

  • Dizziness

  • Memory problems

  • Slow motor responses

  • Hallucinations

  • Constant cravings for the drug

  • Use of sedatives more frequently, in higher dosages, and for a longer period than prescribed

  • Functional impairment to daily living, including taking sedatives while driving, “doctor-shopping” for prescription of sedatives, attempting to steal money to purchase sedatives

 

Withdrawal symptoms of sedative abuse

 

Withdrawal occurs when patients were on high doses of sedatives on a long-term basis and had to cut back on the doses. Symptoms include anxiety, insomnia, increased heart rate, tremors, and seizures. They may also experience hallucinations. Serious health complications include heart rhythm problems, heart attacks, and stroke.

 

Risk factors of sedative abuse

 

There are multiple contributing factors for sedative abuse, which include a combination of genetic and environmental factors. These include but are not limited to:

 

  • Other substance use including alcohol and tobacco

  • Comorbid psychiatric conditions e.g., depression, anxiety

  • Behavioural and legal issues

 

Preventing sedative abuse

 

It is important for doctors to prescribe these medications carefully, and counsel patients on risks and benefits. They should also ensure regular follow-up sessions with the patients if these medications are prescribed on a long-term basis. In addition, there should be clearer clinical guidelines in place and social service is in place to support these patients.

 

On an individual level, it is important that you recognise the signs of sedative abuse if you have been taking any form of sedatives. If you have a friend or family taking sedatives and are concerned about the possibility of abuse, you should talk to him/her/them and encourage them to see a doctor.

 

Treatment for sedative abuse

 

The mainstay treatment is a combination of psychosocial and behavioural therapy. Diazepam (or other types of benzodiazepines) may be prescribed in small doses to treat benzodiazepine withdrawal. The medication is then tapered off gradually. For some patients with overdose symptoms, flumazenil may be prescribed. In general, all patients should undergo a variety of treatments, including sleep hygiene education and counselling to cope with mood, to prevent relapse. If patients have comorbid substance abuse disorders, they should also seek treatments for that.

 

For more information in general about drug abuse, visit: https://www.mayoclinic.org/diseases-conditions/prescription-drug-abuse/symptoms-causes/syc-20376813